SJS Symptoms

Patients who are treated with ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDs) may be at risk of developing Stevens Johnson syndrome (SJS) or a related and more serious condition, toxic epidermal necrolysis. Although patients of any age can develop SJS, children who used over-the-counter pain relievers such as Children’s Motrin or Children’s Advil represent a large number of the victims of these diseases.

The early symptoms of Stevens Johnson syndrome may include fever, fatigue or tiredness, rashes and muscle pain. As the disease progresses, burning sensations and painful lesions may develop on the face and upper body, eventually spreading to the rest of the body. These lesions may cause permanent damage to the esophagus or mucous membranes, blindness or other symptoms.

Parents should stop giving ibuprofen to their children at the first signs of a rash in order to prevent the possibility that SJS will progress into its more serious form, toxic epidermal necrolysis (TEN). In addition to the symptoms of SJS, patients with TEN may show sores inside the mouth or blisters on the ear, nose or genital region. TEN is fatal in about 30% of cases, six time the fatality rate of SJS.

The Food and Drug Administration has received about 150 reports of patients with SJS, including several cases that ended in death. Despite these figures, the agency has declined pleas from parents to add a black box warning to the label of children’s pain relievers in order to warn of the risk of SJS or TEN.

If you or a loved one used ibuprofen or other pain medications and developed Stevens Johnson syndrome or toxic epidermal necrolysis, you may qualify for a lawsuit. To receive a free legal evaluation from a lawyer, contact the law firm of Hissey Kientz, LLP by calling toll-free at 1-866-275-4454, or by filling out the free case evaluation form located on this page.

I am currently represented by an attorney
*Required fields